The Role of Naloxone in Cardiac Arrest

The Role of Naloxone in Cardiac Arrest - Calgary Emergency Education - Online Health Care Courses Calgary

Heart attacks need to be addressed quickly and efficiently in order for the victim to stand the best chance of recovery. What role can a drug like Naloxone, which is normally used to treat opioid overdoses, possibly play in a cardiac arrest scenario?

Uses of Naloxone

Also known as Narcan, Naloxone is a drug used to inhibit the effect of opioids, giving it an obvious role in treating overdose patients. The drug is able to counteract the respiratory and mental depression effects caused by opioid overdose through acting as an antagonist to the opioid receptor. The opioid is unable to bind its receptor, preventing it from inhibiting respiratory function. Naloxone is very commonly present in emergency response kits and has been successfully used to reduce the rate of death due to opioid overdose.

In Cardiovascular Disease

What does a heart attack victim have in common with a patient who has overdosed on opioids? Both are unconscious and not breathing, meaning emergency first responders will have to analyze the situation carefully. In the case of a cardiac arrest, CPR is critical in maintaining blood flow to critical organs until the defibrillator can be applied. On the other hand, opioid overdose victims will need assisted oxygenation to counteract hypoxia. In this situation, naloxone can be used to supplement CPR and defibrillation in the hopes of restoring the patient’s respiratory system if they indeed are suffering from an overdose. You should also be sure to survey the scene for signs of opioid abuse, looking for syringes, pills, or other items of this nature.

If there is no response to the naloxone, ensure that CPR or ventilation is continued. Naloxone needn’t be continuously given until the patient is fully awake. Instead, seek to restore respiratory function and a breathing reflex. If the patient has had a heart attack and hasn’t overdosed, Naloxone is unlikely to have any adverse effects, as it only acts if opioids are present. From this perspective, it’s best to administer Naloxone if an overdose is suspected. There may simply be no response, or it may be able to save a life. In some rare instances, Naloxone may result in a patient exhibiting withdrawal symptoms. This risk increases with the dosage of Naloxone given and also depends on the dependency of the patient. Look for withdrawal symptoms including but not limited to aches, vomiting, sweating, and nausea.

Have any other questions? Calgary Emergency Education offers courses geared towards first responders and those working in emergency medicine. We provide relevant and up-to-date training to help you save lives. Find out more on our website or reach us at 403-836-3960.

Categories